Are these really granulomas? Could there be another cause for the fluid type lumps under my eyes? (Photo)

Last 10 years had 2 lower blephs. Last one in 2010. Was told I needed a filler. June 2011 had juvederm under eyes. 4-2012 I had an eye infection in both eyes. After that the bags came. Currently being treated for allergies but hasnt helped the bags. I saw a Oclofacial surgeon & was told that have granulomas.I've read, granulomas are a hard substance, mine are soft. He suggested hyaluronidase and then mayb steroids. I don't know what to do. Are these granulomas? Another cause? Help.

Doctor Answers (8)

Lower eyelid swelling

+3
These don't look like granulomas.  A granuloma is usually a discreet hard nodule with redness around it.  Your lids look more diffusely swollen.  If you have juvederm injected into the lower lids, this can cause swelling of the lids.  I have had two patients who were still swollen 18 months after the juvederm.  Injections of hyaluronidase worked well for both of them.  So you may want to try that first.  If it is residual juvederm you will see significant improvement in a day or two.   


Coral Gables Oculoplastic Surgeon
5.0 out of 5 stars 7 reviews

This is swelling, not granuloma

+2
The good news is this is swelling, not granuloma. Granulomas are rare with HA fillers, but swelling is common as HA fillers are very hydrophilic. This means they attract water. If you cry, sleep on your face or side or eat a lot of salt, the swelling can become very noticeable.

Mary Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

?filler causing persistent undereye swelling

+2
I agree that Vitrase could be tried first because dissolving hyaluronic acid whether it's left over from Juvederm or not may lessen swelling and fluid retention.  If the Vitrase fails to improve the problem, then a small dose of steroid could be tried in case it's chronic inflammation/granulomas (which can be suspected by palpating nodules and not truly excluded without a biopsy).   Granulomas have been reported with use of hyaluronic acid fillers, most often, in the lips, and there is not adequate literature measuring this phenomenon in the tear trough.  A very small dose of the steroid could be tried.  I would avoid any further surgery or trauma to the area until other underlying causes of edema like a thyroid problem or other are ruled out.

Karen Stolman, MD
Salt Lake City Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Granulomas? Swelling? Juvederm?

+2
Hi CGal.  We agree with Dr. Martin. It would be unusual to have granulomas in both eyes with neither one being hard.  In addition, if the physician that suggested this also suggested Vitrase (hyaluronidase) this suggests that he/she thought it was product (Juvederm).  

Your first step would be to inject Vitrase and see if the bumps go down.  If they do not, then continue with the allergy analysis as this can sometimes cause prolonged swelling.  Finally, if you rule both of these out, it's time for surgery to revise the shape of the under eye (lower blepharoplasty).  Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Swelling after juvederm + infection

+1
  • You had 2 lower lid operations, a Juverderm injection and 9 months later an infection that led to chronic lower lid swelling. 
  • It seems likely that the infection set off an immune reaction, possibly to the Juvederm.
  • The reaction could be in the skin, the muscle of the lid or fat around the eye. 
  • See a Board Certified Ophthalmologist or Plastic Surgeon. You may need an ultrasound or even MRI to see what is going on anatomically and blood tests to be sure your thyroid function is normal.
  • A careful injection of juvederm-dissolving enzyme or of steroid may help if studies suggest it is granuloma or residual Juvederm.

Elizabeth Morgan, MD, PhD
Atlanta Plastic Surgeon
4.5 out of 5 stars 21 reviews

Juvederm in the Tear Troughs

+1
Juvederm usually lasts for 9 months to a year.  It is gradually absorbed by the body during this time.  Granulomas are usually hard.  I would seek another opinion by a Board Certified Plastic Surgeon. 

Nana Mizuguchi, MD
Louisville Plastic Surgeon
5.0 out of 5 stars 20 reviews

Are these really granulomas? Could there be another cause for the fluid type lumps under my eyes?

+1
I doubt these are granulomae. But only in person opinions and examination can allow a better diagnosis. Try small dose HA dissolvers..  

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 62 reviews

Filler in lower lids?

+1
Granulomas are often firm lumps underneath the skin. Hyaluronidase is used to dissove filler product.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.